Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

August 16, 2018Genesee County, Orleans County, New York

NWS Buffalo, NY issued this special weather statement at Aug 16, 2018, 5:22 PM EDT for Genesee County, Orleans County, New York. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 5:22 PM EDT (21:22 UTC)
Expired
Aug 16, 2018, 5:45 PM EDT
In force
23 min
Issued by
NWS Buffalo, NY

Counties Genesee County, NY, Orleans County, NY

The radar

The Buffalo radar (KBUF), 46 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

540 
WWUS81 KBUF 162122
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
522 PM EDT THU AUG 16 2018

NYZ001>003-010>012-162145-
Wyoming-Orleans-Genesee-Monroe-Niagara-Northern Erie-
522 PM EDT THU AUG 16 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN 
WYOMING... NORTHEASTERN ERIE...SOUTHEASTERN 
NIAGARA...ORLEANS...SOUTHWESTERN MONROE AND GENESEE COUNTIES...

At 521 PM EDT, an area of strong thunderstorms was located over 
Darien Lakes State Park, moving northeast at 25 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Clarence, Batavia, Medina, Albion, Darien Lakes State Park, Le Roy,
Pembroke, Bennington, Akron and Alden.

This includes Interstate 90 between exits 48A and 47.
 
Torrential rainfall is also occurring with these storms, and may 
cause localized flooding. Do not drive your vehicle through flooded 
roadways.

These storms may intensify, so be certain to monitor local radio 
stations and available television stations for additional 
information and possible warnings from the National Weather Service.

LAT...LON 4301 7869 4340 7829 4303 7771 4299 7783
      4299 7791 4296 7791 4278 7842
TIME...MOT...LOC 2121Z 239DEG 22KT 4291 7840 

$$

Reynolds

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 16, 2:58 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 16, 2:58 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
258 PM EDT Thu Aug 16 2018

.SYNOPSIS...
A warm front will lift into the region tonight, followed by a weak
surface low which will pass just to our north Friday. This will
result in a wet pattern with frequent opportunities for showers and
thunderstorms with locally heavy rainfall possible. High pressure
will ridge southward out of Ontario province with lower humidity for
the remainder of the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
This afternoon, a weak frontal boundary extends from west to
east along the south shores of Lake Ontario with a weak ridging
aloft. A shortwave moving into the Great Lakes will gradually
replace this ridge tonight and help push the warm front
northward. Initially, the ridging has helped suppress convection
early this afternoon despite SBCAPE values of around 1500 J/Kg.
Otherwise, it will be rather muggy for the rest of today with
temperatures averaging in the lower to mid 80s and dew points in the
upper 60s.

Moisture will continue to increase through this evening as this
ridging breaks down. As a result showers and thunderstorms will
become a bit more widespread late afternoon, with these generally
focused along lake breeze boundaries. Mesoscale guidance stalls a
storm near Wayne/Monroe counties as the warm moist flow encounters
the stalled frontal boundary. Do not have high confidence in the
location, but it does appear reasonable that one or two storms will
produce locally heavy rainfall somewhere near this area. PWAT values
will be to 1.75 to 2 inches by this evening with a fairly weak 700
mb flow. Forecast confidence is shy of watch threshold, but will
maintain a mention of heavy rain in the ZFP/HWO.

Showers and thunderstorms will diminish some this evening, but an
increasing mid-level flow will begin to push the warm front back to
the north. With the upper level ridge breaking down, expect showers
and thunderstorms associated with this modest LLJ to become more
widespread tonight. Nudged PoPs down a bit in some areas, with some
guidance keeping the best dynamics from the Southern Tier, Finger
Lakes, and Eastern Lake Ontario regions tonight. These storms may
also include heavy rainfall in the moist environment, but the risk
for flash flooding is less since the flow aloft will stronger with
faster moving storms. Forecast wind profiles are marginal for severe
weather and given the overnight timing the overall severe weather
risk is low.

On Friday, weak low pressure associated with a rather diffuse mid-
level trough will slowly track across southern Ontario province.
Widespread showers and thunderstorms east of Lake Ontario early
Friday morning should taper off with diminishing mid-level winds.
Expect just scattered showers and thunderstorms behind this wave
Friday morning. There will still be lots of cloud cover on Friday
due to the low moisture, but diurnal instability will increase some.
This combined with the approaching surface trough will result in
increasing coverage of showers and thunderstorms, especially inland
of the lake breezes. With PWAT values still near 2 inches, these
storms may contain heavy rain with the greatest risk from the Finger
Lakes to Eastern Lake Ontario regions where the best surface
convergence will be.

For temperatures, overnight lows will be mild averaging in the upper
60s to lower 70s. This is due to both cloud cover and southerly
winds. Highs on Friday will be in the upper 70s to mid 80s, but it
still will feel muggy with dew points around 70.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH MONDAY/...
To open the period, main upper level trough axis will be approaching
from the central Great Lakes. Meanwhile an area of elongated surface
low pressure will stretch along a subtle stationary boundary from
just north of Lake Ontario to northern NY. This area of elongated
low pressure will slowly consolidate Friday night as it slowly pulls
east into New England by Saturday morning. Surface low pulling east
in combination with upper trough axis crossing the area will help to
eventually push the stationary boundary slowly southeastward across
the region as weak cold front. The forcing from these two features
will be able to act upon a very moist environment with PWATs
remaining between 1.75-2.00 inches. This will keep the chance for
some heavy rain/localized flash flooding in the forecast through the
first half of the night, for which heavy rain mention will remain in
the grids.

Any leftover showers Saturday morning will taper off through early
Saturday afternoon, with areas drying out from northwest to
southeast across the region. High pressure will then build across
the region for later Saturday through Monday bringing mainly dry and
less humid conditions to our area. I say 'mainly' dry, as despite
high pressure at the surface and drier air in place, the Great Lakes
will remain under an upper trough. That said, any subtle shortwave
embedded in the general cyclonic flow could kick off a shower or two
at some point. Most likely areas would be along lake breeze
circulations during the day, and over the relatively warmer Great
Lakes overnight. Kept the forecast dry from later Saturday through
Monday, as any showers should be few and far between.

High temperatures Saturday will be close to average with highs in
the mid to upper 70s. Temperatures will warm a little each day, with
highs in the upper 70s to lower 80s by Monday. These temperatures
will be very comfortable however as humidity levels will drop a
decent amount. Friday night, temperatures will remain above normal
with lows only dropping into the 60s due to the abundance of cloud
cover and moisture in place. More comfortable conditions on tap for
Saturday night and Sunday night as cooler and less humid air will be
in place. Lows will range from the mid 50s to the lower 60s.

&&

.LONG TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
High pressure sliding off the New England coast Monday night with a
low pressure system approaching from the upper midwest will bring in
a humid airmass along with dry weather early Monday night. Synoptic
forcing will increase ahead of the approaching trough overnight, and
will give way to increasing shower and thunderstorm coverage early
Tuesday morning through the day on Tuesday as the low tracks by to
our northwest. High PW values, deep moisture advection and mesoscale
boundaries from lake breezes or storm interactions could supply
enough focus for a marginal threat of flash flooding. Depending on
the exact timing of the low, there could also be a marginal threat
for severe weather a swath of 35-40 knots of deep layer shear and
narrow ribbon of poleward instability flux ahead of the cold front
passage.

Moisture will quickly shallow out behind the cold front passage
Tuesday night through Wednesday as high pressure moves into the
central CONUS and supplies a northwesterly flow across the region.
Any convective coverage from Tuesday will quickly subside Tuesday
night, with numerous cumulus developing inland from the lake breezes
Wednesday afternoon that could result in an isolated to widely
scattered shower or thunderstorm. High pressure will continue to
build in across the region with a continued drying trend into
Thursday.

Temperatures through this period will run close to normal. Tuesday
will remain quite muggy, but much drier air will return behind the
cold front passage for Wednesday and especially Thursday when dew
points may finally return to much more comfortable 50s.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
The majority of this afternoon will be dry with VFR conditions.
The exception will be along lake-breeze boundaries where
scattered showers and thunderstorms may result in brief MVFR-IFR
conditions in heavy rain at ROC/JHW.

A warm front will move into the region tonight, bringing a
period of steadier rain and increasing low level moisture.
Expect mostly cloudy skies tonight, with cigs averaging 3-4k
feet. There will be locally lower conditions in showers and
thunderstorms which will move from SW-NE between 03Z and 10Z.

Expect only scattered showers and thunderstorms Friday morning, but
increasing low moisture will result in areas of MVFR cigs.

Showers and thunderstorms will become more widespread Friday
afternoon, with periods of IFR conditions in heavy rain from
thunderstorms possible. Otherwise, expect a mix of VFR/MVFR cloud
cover.

Outlook...

Friday night...MVFR/IFR. Scattered to numerous showers and
thunderstorms.
Saturday...Mainly VFR. Widely scattered showers.
Sunday and Monday...VFR.
Tuesday...MVFR. Showers and thunderstorms likely.

&&

.MARINE...
Winds will pick up tonight as low pressure passes to the north and
behind a warm front. Winds will briefly increase to 15 to 20 knots,
but with warm air advection guidance keeps waves below 4 feet. Will
hold off on any headlines, but headlines may be needed for Lake Erie
and possible eastern Lake Ontario.

A cold front will pass the Eastern Great lakes late Friday night and
early Saturday. Behind this, surface high pressure will build
towards our region with lighter winds and diminished wave heights.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel
NEAR TERM...Apffel
SHORT TERM...JM
LONG TERM...Church
AVIATION...Apffel
MARINE...Apffel/Thomas
Hazardous weather outlook, Aug 16, 5:03 AM EDT, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
503 AM EDT Thu Aug 16 2018

NYZ001>006-010>014-019>021-085-170915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
503 AM EDT Thu Aug 16 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms are expected across
western NY and the Finger Lakes today ahead of a Midwest storm
system. The main threat is heavy rainfall with the potential for
localized flooding. There is a slight risk for excessive rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous showers and thunderstorms are expected again
Friday across western NY and the Finger Lakes ahead of and along a
cold front. The main threat is heavy rainfall with the potential for
localized flooding. There is a marginal risk for excessive rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-170915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
503 AM EDT Thu Aug 16 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-170915-
Jefferson-Lewis-
503 AM EDT Thu Aug 16 2018

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms are expected across
the North Country later today into tonight ahead of a Midwest storm
system. The main threat is heavy rainfall with the potential for
localized flooding. There is a marginal risk for excessive rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous showers and thunderstorms are expected again
Friday across the North Country ahead of and along a cold front. The
main threat is heavy rainfall with the potential for localized
flooding. There is a marginal risk for excessive rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SMITH

In the hours before

Special weather statement, Aug 16, 3:43 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Buffalo NY
343 PM EDT THU AUG 16 2018

NYZ020-021-162045-
Cattaraugus-Allegany-
343 PM EDT THU AUG 16 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CATTARAUGUS AND
SOUTHERN ALLEGANY COUNTIES...

At 343 PM EDT, a strong thunderstorm was located near Coryville
moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Olean, Wellsville, Allegany, Cuba, St. Bonaventure, Whitesville,
Weston Mills, Hinsdale, Friendship and Scio.

This includes Interstate 86 between exits 25 and 30.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4200 7856 4201 7857 4240 7820 4209 7775
      4200 7775
TIME...MOT...LOC 1943Z 241DEG 22KT 4197 7844

Reynolds
Special weather statement, Aug 16, 4:33 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Buffalo NY
433 PM EDT THU AUG 16 2018

NYZ010>012-085-162115-
Southern Erie-Wyoming-Genesee-Northern Erie-
433 PM EDT THU AUG 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WYOMING...EAST
CENTRAL ERIE AND SOUTHWESTERN GENESEE COUNTIES...

At 433 PM EDT, a strong thunderstorm was located over East Aurora,
moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
West Seneca, East Aurora, Darien Lakes State Park, Elma, Marilla,
Pembroke, Bennington, Orchard Park, Akron and Alden.

This includes Interstate 90 near exit 48A.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4263 7864 4273 7881 4307 7848 4288 7822
TIME...MOT...LOC 2033Z 225DEG 18KT 4277 7865

Church
Special weather statement, Aug 16, 4:40 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Buffalo NY
440 PM EDT THU AUG 16 2018

NYZ013-021-162145-
Allegany-Livingston-
440 PM EDT THU AUG 16 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LIVINGSTON AND
NORTHERN ALLEGANY COUNTIES...

At 440 PM EDT, a strong thunderstorm was located near Belfast, or 15
miles northwest of Wellsville, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Belfast, Cuba, Houghton, Caneadea, Friendship, Belmont, Angelica,
Ossian, Canaseraga and West Almond.

This includes Interstate 86 between exits 29 and 32.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4224 7830 4252 7806 4252 7804 4254 7805
      4257 7802 4256 7772 4234 7773 4216 7817
TIME...MOT...LOC 2040Z 225DEG 17KT 4230 7815

Church
Special weather statement, Aug 16, 5:04 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Buffalo NY
504 PM EDT THU AUG 16 2018

NYZ012-013-020-021-162145-
Cattaraugus-Allegany-Livingston-Wyoming-
504 PM EDT THU AUG 16 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WYOMING...NORTHEASTERN
CATTARAUGUS...SOUTHWESTERN LIVINGSTON AND NORTHWESTERN ALLEGANY
COUNTIES...

At 503 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wales Center to near Houghton.
Movement was northeast at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Letchworth State Park, Perry, Warsaw, Attica, Houghton, Portageville,
Varysburg, Sheldon, Nunda and Eagle.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4261 7846 4275 7846 4287 7826 4287 7811
      4256 7779 4256 7801 4234 7820
TIME...MOT...LOC 2103Z 237DEG 21KT 4275 7847 4239 7811

Church
Special weather statement, Aug 16, 5:22 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
522 PM EDT THU AUG 16 2018

NYZ001>003-010>012-162145-
Wyoming-Orleans-Genesee-Monroe-Niagara-Northern Erie-
522 PM EDT THU AUG 16 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
WYOMING... NORTHEASTERN ERIE...SOUTHEASTERN
NIAGARA...ORLEANS...SOUTHWESTERN MONROE AND GENESEE COUNTIES...

At 521 PM EDT, an area of strong thunderstorms was located over
Darien Lakes State Park, moving northeast at 25 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Clarence, Batavia, Medina, Albion, Darien Lakes State Park, Le Roy,
Pembroke, Bennington, Akron and Alden.

This includes Interstate 90 between exits 48A and 47.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4301 7869 4340 7829 4303 7771 4299 7783
      4299 7791 4296 7791 4278 7842
TIME...MOT...LOC 2121Z 239DEG 22KT 4291 7840

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 10:03 PM EDTSpecial Weather StatementBUFJefferson42 min
Aug 16, 3:43 PM EDTSpecial Weather StatementBUFAllegany62 min
Aug 16, 4:33 PM EDTSpecial Weather StatementBUFErie42 min
Aug 16, 4:40 PM EDTSpecial Weather StatementBUFAllegany65 min
Aug 16, 5:04 PM EDTSpecial Weather StatementBUFWyoming41 min
Aug 16, 5:42 PM EDTSpecial Weather StatementBUFLivingston63 min
Aug 16, 6:25 PM EDTSpecial Marine WarningBUF65 min
Aug 16, 7:07 PM EDTSpecial Marine WarningBUF83 min
Aug 16, 7:11 PM EDTSpecial Weather StatementBUFOntario, Wayne64 min

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.